Calculus of Variations and Geometric Measure Theory
home | mail | papers | authors | news | seminars | events | open positions | login

A. Ferriero

The approximation of higher-order integrals of the calculus of variations and the Lavrentiev phenomenon

created by ferrieroa on 19 Apr 2007


Published Paper

Inserted: 19 apr 2007

Journal: SIAM J. Control Optim.
Volume: 44
Number: 1
Pages: 99-110
Year: 2005


We prove the following approximation theorem: given a function $x:[a,b]\to\R^N$ in the Sobolev space $*W*^{\nu+1,1}$, $\nu\geq1$, and $\e>0$, there exists a function $x_{\e}$ in $*W*^{\nu+1,\infty}$ such that $$\begin{array}{c} \displaystyle\int{a}{b}\sum{i=1}m Li(x{\e}{(\nu)},x{\e}{(\nu+1)}) \psii(t,x{\e},x{\e}{\prime},\cdots,x\e{(\nu)}) \displaystyle<\int{a}{b}\sum{i=1}m Li(x{(\nu)},x{(\nu+1)}) \psii(t,x,x{\prime},\cdots,x{(\nu)})+\e,

\begin{array}{ll}x{\e}(a)=x(a),& x{\e}(b)=x(b), x{\e}{\prime}(a)=x{\prime}(a),&x{\e}{\prime}(b)=x{\prime}(b),


x\e{(\nu)}(a)=x{(\nu)}(a),&x{\e}{(\nu)}(b)=x{(\nu)}(b), \end{array} \end{array}$$ provided that, for every $i$ in $\{1,\cdots,m\}$, $L_i\psi_i$ is continuous in a neighbourhood of $x$, $L_i$ is convex in its second variable and $\psi_i$ evaluated along $x$ has positive sign. We discuss the optimality of our assumptions comparing them with an example of A. V. Sarychev \cite{s}.

As a conseguence, we obtain the non-occurrence of the Lavrentiev phenomenon. In particular, the integral functional $\int_a^b L(x^{(\nu)},x^{(\nu+1)})$ does not exhibit the Lavrentiev phenomenon for any given boundary values $x(a)=A,x(b)=B$, $x^{\prime}(a)=A^{\prime},x^{\prime}(b)=B^\prime$, $\cdots$, $x^{(\nu)}(a)=A^{(\nu)},x^{(\nu)}(b)=B^{(\nu)}$.


Credits | Cookie policy | HTML 5 | CSS 2.1